Monday, February 23, 2009

Treatment Update


I'm concerned, frankly. Since Thursday of last week I've been really dragging. My energy level has been noticeably not what it should be. One of the nurses noticed it in casually observing my behavior around the unit, so I know it's not something I'm imagining. At first I thought perhaps I had contracted a virus, but aside from the fatigue, I have not developed any other symptoms. In times like this, my mind flashes to a million terrible outcomes like chronic fatigue syndrome or the beginning stages of terminal cancer. Most likely this is nothing terribly serious but having to compromise my otherwise busy life for the sake of something I can't easily identify is not a comforting notion.

The original diagnosis of the doctors was that I had gotten slightly toxic from lithium. A blood level showed a slightly elevated level, so my dose was promptly cut down from 1500 mg to 1350 mg. Today and yesterday I made a point to drink as much water as I could in the hopes of reducing the lithium concentration in my bloodstream as much as I could. None of this seems to have done much good. Perhaps during rounds today the doctors will have some ideas.

Parnate's number one side effect is that it encourages insomnia by making it more difficult to get sleepy enough to drift off to bed. I don't think it creates fatigue as well. With time, the concentration of Parnate in my system has grown, and as a result I have developed a tolerance to the sedating effects of Seroquel at my current dosage. Since I have both chronic insomnia and bipolar disorder, a full night's sleep is the difference between a functional day and a day with limited pleasure. 500 mg for the average person would render them asleep in 30 minutes. As for me, it now takes an hour and a half to get off to sleep, at which point I attain five to six hours, which is not sufficient for me to be at my best. I've never understood why sleep is such an issue nor have I grasped why I develop a tolerance to the sedating effects of the drugs used to treat it. Most likely, I know my doctor will probably increase the Seroquel to 600 mg and take a wait-and-see approach from there. One can be on as much as 800 mg before serious contemplation is given to going up higher than that.

Welcome to the life of the medicated manic depressive. Few of us ever can remain on one combination of meds at the same proportion for very long. The brain is a complex, perplexing organ and any psychiatrist worth his or her salt knows that educated guesses are the only defense against an illness still largely misunderstood by modern medicine.

3 comments:

anita said...

there is a very interesting blog you might find illuminative (is that a word?):

www.furiousseasons.com

the guy, philip dawdy, mainly writes about the abuses of the pharmaceutical industry with regard to psychotropic meds, but there are lots of links to the blogs of individuals dealing with bipolar disorder.

Gail said...

Hi Kevin-

Such a complicated blend of medications and ever changing too. I so admire your diligence in seeing this through. I have often seen folks with bi-polar give up on meds, especially in the manic phases.

Keep on keeping on....Spring is almost here.

Love Gail
peace

Liberality said...

but looking at the bright side--some meds are better than no meds! take care dear Kevin.